Alert archive / Mississippi / River Flood Warnings in 2018
River Flood Warning 24, NWS Jackson, MS
NWS Jackson, MS issued this river flood warning at Feb 24, 2018, 8:17 AM CST for Neshoba County, Mississippi. It took effect at Feb 28, 2018, 6:00 AM CST. It was in force for 53 hr.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2018, 8:17 AM CST (14:17 UTC)
- In effect from
- Feb 28, 2018, 6:00 AM CST
- Expired
- Mar 2, 2018, 10:51 AM CST
- In force
- 53 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Neshoba County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 97 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Pearl River near Philadelphia/at Burnside (PLAM6). The gauge peaked at 12.97 ft at Mar 1, 2018, 12:00 PM CST.
- Action stage
- 12 ft
- Minor stage
- 13 ft
- Moderate stage
- 16 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02481880, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Feb 24, 5:30 AM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Feb 24, 5:30 AM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
530 AM CST Sat Feb 24 2018
...AN ACTIVE WEATHER PATTERN WITH SEVERE WEATHER AND HEAVY
RAINFALL POTENTIAL WILL CONTINUE FROM THE WEEKEND INTO NEXT WEEK...
.DISCUSSION...
Today through tonight:
The strong southeast CONUS ridge pattern, responsible for recent
record-breaking warmth and anomalous moisture over the ArkLaMiss
region, will slowly break down over the next few days as stronger
westerlies send in a few shortwave troughs and intrusions of drier
continental air. Of greatest significance, the increasingly
dynamic pattern will raise the threat for severe weather and
maintain a threat for additional flooding.
After what will be a very warm and windy Saturday with mostly
disorganized and mainly afternoon shower development, the large
majority of guidance continue to indicate a QLCS moving across the
forecast area from late this evening through early Sunday morning,
and confidence in timing remains strong. Favorable 0-3km shear
vectors and QLCS orientation support the potential for mesovortex
generation and damaging wind gusts/tornadoes mainly in the upper
Delta region. From that point, as you go south and east and
farther in time, the mesovortex and severe potential begins to
wane, but with strong deep layer shear maintaining storm
organization, it is reasonable to expect a marginal damaging wind
threat to continue well east across the forecast area overnight.
Per coordination with SPC on the 12z outlook, there will not be
much change to yesterday's HWO graphic.
In terms of additional heavy rainfall and flash flood potential
for tonight, although deep layer moisture and warm cloud depths
will begin to return to more typical values for February
resulting in less efficient rainfall, the greater risk for deep
convection will still help to maintain a flash flood threat,
especially over the Delta region where current FLASH soil
moisture values are running > 60% after the recent heavy rainfall.
The saving factor for a more significant FF threat will be the
progressive nature of the more intense rainfall rates. Will keep
the HWO flooding graphic about the same for tonight while
separating it from the next round of potentially heavy rainfall
expected Sunday/Sunday night. /EC/
Sunday through Friday:
By early Sunday most of the convection will be exiting the region in
the southeast in the wake of the QLCS. The associated cold front
will get hung up around our southeast counties during the day.
Another disturbance will cross the region which will rebuild the
rain coverage across the forecast area during the afternoon into
Sunday night. Given recent rainfall, this could complicate any
flooding issues as soils remain saturated from recent rains and the
QLCS expected to move through tonight. With precipitable water
from 1.5 to 1.7 inches, could see some more heavy rain issues on
saturated soils. but there is some uncertainty in recovery of the
overturned post-frontal airmass with drier, more stable low
levels limiting warm cloud depth and precip efficiency for much of
Sunday. Having said that, expect by Sunday night that strong warm
advection will overwhelm the stable layer and promote a
moist/convectively unstable airmass that could support heavier
downpours. For now, WPC has a slight risk of excessive rainfall
for central portions of the forecast area Sunday into Sunday
night, and the HWO will reflect this.
This disturbance should finally push the front and rains through
the region by early Monday. We will get to a brief dry period
through early Tuesday morning. A warm front will surge into the
region by Tuesday afternoon bringing more rain chances to mainly
the western areas. Meanwhile a strong storm system will be
approaching from the southwest US on Tuesday night. Rain chances
will spread across the entire region for Tuesday night and lift to
the north on Wednesday with rising heights across the region. A
surface low around the Texas panhandle will deepen as it pushes
northeast around Missouri. The upper trough associated with this
strong storm system will also take on a negative tilt by Wednesday
evening across the south central Plains. There will be plenty of
shear and instability with this system, which spells another
round of severe weather after this weekend for late Wednesday
night into early Thursday morning with the cold front passage.
SPC continues to highlight this system in its 4 to 8 day outlook
for the delta region. Will hold off on any HWO graphics until we
get through the Saturday night system. This system will bear
watching. Looking beyond the rains will exit the region by
Thursday night as high pressure builds in from the Plains On
Friday. The Euro was a little slower with the rains departing by
early Friday. Went with the faster GFS model given the
increasingly progressive pattern. As far as temps are concerned,
our warmest day in the longer range will be on Wednesday with
highs pushing around 80 in the south. We will have some cool
nights in the 40s and 50s in the wake of several fronts before
moderating temperatures develop. Looking ahead it looks like next
weekend will be dry./17/
&&
.AVIATION...
06Z TAF discussion:
IFR category stratus will be the main concern overnight through
early Saturday morning, and it seems mixing will be enough to
limit significant fog formation. Increased mixing will raise
ceilings and southerly winds mid/late Saturday morning, then
expect VFR category ceilings to prevail for the most part Saturday
afternoon. Surface wind gusts at GLH/GWO will exceed 30kt at
times. A few SHRA will be possible, but the TSRA potential will
largely hold off until Saturday night period as a line of storms
pushes across the area with a cold front. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 84 58 62 51 / 27 88 70 81
Meridian 82 61 63 54 / 35 83 74 86
Vicksburg 83 56 62 49 / 24 88 67 79
Hattiesburg 83 65 68 57 / 38 61 78 76
Natchez 83 58 63 52 / 25 88 77 75
Greenville 79 53 60 46 / 44 89 37 53
Greenwood 80 54 63 47 / 29 89 46 69
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory from noon today to midnight CST tonight for MSZ018-
019-025-034-035-040-041.
LA...Wind Advisory from noon today to midnight CST tonight for
LAZ007>009-015-016-023.
AR...Wind Advisory from noon today to midnight CST tonight for ARZ074-
075.
&&Hazardous weather outlook, Feb 24, 6:49 AM CST, 1 hour 28 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 649 AM CST Sat Feb 24 2018 ARZ074-075-LAZ007-MSZ018-019-034-251300- Ashley-Chicot-Morehouse-Bolivar-Sunflower-Washington- 649 AM CST Sat Feb 24 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and northwest Mississippi. .DAY ONE...Today and Tonight NON-THUNDERSTORM WINDS THREAT...Elevated TIMING...Today through Tonight SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...Tonight FLOODING THREAT...Elevated TIMING...Tonight A wind advisory is in effect for southerly winds gusting up to 40 mph this afternoon and evening. For tonight, a squall line containing damaging winds and potential tornadoes will move across the area late this evening. Brief, but intense rainfall rates could cause flash flooding. (www.weather.gov/images/jan/graphicast/image1.png) (www.weather.gov/images/jan/graphicast/image2.png) (www.weather.gov/images/jan/graphicast/image3.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. LAZ024>026-MSZ028>033-036>039-042>056-059>063-251300- Catahoula-Tensas-Concordia-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS- Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale- Claiborne-Copiah-Simpson-Smith-Jefferson-Adams-Franklin MS- Lincoln-Lawrence- 649 AM CST Sat Feb 24 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...Today and Tonight NON-THUNDERSTORM WINDS THREAT...Limited TIMING...Today through Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Tonight FLOODING THREAT...Limited TIMING...Tonight Southerly winds will gust up to 35 mph this afternoon and evening. For tonight, a squall line containing the potential for damaging winds and perhaps a tornado will move across the area, mainly from late evening into the early morning. Brief, but intense rainfall rates could cause flash flooding. (www.weather.gov/images/jan/graphicast/image1.png) (www.weather.gov/images/jan/graphicast/image2.png) (www.weather.gov/images/jan/graphicast/image3.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday Flooding is possible for portions of north central Mississippi, portions of northeast Louisiana, portions of northwest Mississippi, northeast Mississippi, all of central Mississippi, and all of south central Mississippi Sunday through Sunday night. There is limited threat for flash flooding as another round of potentially heavy rainfall is expected from late Sunday through Sunday night. (www.weather.gov/images/jan/graphicast/image4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. LAZ008-009-015-016-023-MSZ025>027-035-040-041-251300- West Carroll-East Carroll-Richland-Madison LA-Franklin LA-Leflore- Grenada-Carroll-Humphreys-Issaquena-Sharkey- 649 AM CST Sat Feb 24 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight NON-THUNDERSTORM WINDS THREAT...Elevated TIMING...Today through Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Tonight FLOODING THREAT...Elevated TIMING...Tonight A wind advisory is in effect for southerly winds gusting up to 40 mph this afternoon and evening. For tonight, a squall line containing the potential for damaging winds and perhaps a tornado will move across the area, mainly from late evening into the early morning. Brief, but intense rainfall rates could cause flash flooding. (www.weather.gov/images/jan/graphicast/image1.png) (www.weather.gov/images/jan/graphicast/image2.png) (www.weather.gov/images/jan/graphicast/image3.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday Flooding is possible for portions of north central Mississippi, portions of northeast Louisiana, portions of northwest Mississippi, northeast Mississippi, all of central Mississippi, and all of south central Mississippi Sunday through Sunday night. There is limited threat for flash flooding as another round of potentially heavy rainfall is expected from late Sunday through Sunday night. (www.weather.gov/images/jan/graphicast/image4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. MSZ057-058-064>066-072>074-251300- Jasper-Clarke-Jefferson Davis-Covington-Jones-Marion-Lamar- Forrest- 649 AM CST Sat Feb 24 2018 This hazardous weather outlook is for portions of east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Today and Tonight NON-THUNDERSTORM WINDS THREAT...Limited TIMING...Today through Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight FLOODING THREAT...Limited TIMING...Tonight Southerly winds will gust up to 30 to 35 mph this afternoon and evening. For tonight, a squall line containing the potential for damaging winds will move across the area, mainly from late evening into the early morning. Brief, but intense rainfall rates could cause flash flooding. (www.weather.gov/images/jan/graphicast/image1.png) (www.weather.gov/images/jan/graphicast/image2.png) (www.weather.gov/images/jan/graphicast/image3.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday Flooding is possible for portions of north central Mississippi, portions of northeast Louisiana, portions of northwest Mississippi, northeast Mississippi, all of central Mississippi, and all of south central Mississippi Sunday through Sunday night. There is limited threat for flash flooding as another round of potentially heavy rainfall is expected from late Sunday through Sunday night. (www.weather.gov/images/jan/graphicast/image4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. *NON-THUNDERSTORM WINDS* Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph or greater. Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph. Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph. Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 8:08 AM CST | River Flood Warning | JAN | Madison, Yazoo | 25 days |
| Feb 24, 5:19 PM CST | Special Weather Statement | JAN | Holmes | 26 min |
| Feb 24, 5:21 PM CST | Special Weather Statement | JAN | Yazoo | 24 min |
| Feb 24, 5:38 PM CST | Special Weather Statement | JAN | Carroll | 37 min |
| Feb 24, 5:47 PM CST | Special Weather Statement | JAN | Holmes | 28 min |
Nearby
River Flood Warnings in Mississippi, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.